[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1978

Cerebrovascular Occlusion in a Transsexual Man Taking Mestranol

Author Affiliations

From the Department of Medicine, The Johns Hopkins Hospital and The Johns Hopkins University School of Medicine, Baltimore.

Arch Intern Med. 1978;138(11):1732-1733. doi:10.1001/archinte.1978.03630360102042
Abstract

The Collaborative Study Group for the Study of Stroke in Young Women studied 598 women from age 15 to 44 years with cerebrovascular disease. They found that the use of oral contraceptives was significantly more prevalent in women who had suffered a thrombotic stroke than in women who had not had strokes. The risk of thrombotic stroke was estimated to be nine times greater in users of oral contraceptives than in nonusers. We report a case in which a previously healthy man who was using an oral contraceptive drug developed middle cerebral artery occlusion.

In the absence of other predisposing factors in this case, it appears that the cerebrovascular occlusion was related to estrogen administration. The occurrence of persistent severe headaches in patients using estrogenic hormones may be a clue to impending cerebrovascular occlusion.

(Arch Intern Med 138:1732-1733, 1978)

×